Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Morristown, TN

July 3, 2001Sullivan County, Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 3, 2001, 4:15 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 4:15 PM EDT (20:15 UTC)
Expired
Jul 3, 2001, 7:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 032019
FFWMRX
TNC163-VAC191-520-032315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 715 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN MERGING ALONG THE TENNESSEE...
  VIRGINIA STATE LINE NEAR BRISTOL.  THE THUNDERSTORMS PRODUCING
  THE FLASH FLOOD WAS NEARLY STATIONARY.  RAIN RATES OF OVER TWO INCHES
  PER HOUR ARE COMMON.

* LOCATIONS IN THE WARNING INCLUDE...
  BRISTOL VA...BRISTOL TN...BLOUNTVILLE...HARR...ABINGDON...

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

THIS WARNING REPLACES THE PREVIOUS URBAN AND SMALL STREAM ADVISORY.

$$

LAT...LON 3668 8229 3657 8228 3647 8254 3653 8201
          3687 8185
1 follow-up statement
000 
WGUS74 KMRX 032152
FFSMRX

TNC163-VAC191-520-032315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT TUE JUL 3 2001


...A FLASH FLOOD WARNING FOR WASHINGTON COUNTY VIRGINIA...CITY OF
BRISTOL VIRGINIA...AND SULLIVAN COUNTY TENNESSEE CONTINUES IN EFFECT
UNTIL 715 PM...

MOST HEAVY RAIN SHOWERS HAVE STOPPED OVER THE AREA...BUT RUNOFF
CONTINUES TO THREATEN LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...
A THUNDERSTORM OVER KINGSPORT WILL PRODUCE UP TO AN INCH OF RAIN ON
THAT CITY.

RESIDENCES HAVE BEEN FLOODED IN BRISTOL VIRGINIA AND TENNESSEE.
ROADS HAVE BECOME IMPASSABLE AND SMALL STREAMS HAVE EXCEEDED THEIR
BANKS.

THE SITUATION IS STILL POTENTIALLY DANGEROUS. DO NOT DRIVE INTO
FLOODED ROADS. DO NOT ALLOW CHILDREN TO PLAY NEAR SWOLLEN DITCHES
AND TILES.

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:39 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 3, 3:39 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT TUE JUL 3 2001

ONGOING CONVECTIVE PRECIPITATION (MAINLY IN THE SOUTHERN FORECAST
AREA)...ALONG A SURFACE-BASED CONVERGENCE AXIS WITH MODERATE
INSTABILITY...IS LARGELY DIURNALLY BASED AND WILL CONTINUE INTO THIS
EVENING. AND...WILL MENTION ISOLATED SEVERE STORM POTENTIAL IN THE
SOUTHERN MOUNTAINS THIS EVENING.

MEANWHILE...A STRONG MID AND UPPER LVL S/W WILL PROPAGATE SOUTHEAST
TONIGHT FROM OVER THE OHIO VALLEY...AND MAINTAIN A THUNDERSTORM
COMPLEX AS IT MOVES INTO MARGINAL TO MODERATE INSTABILITY IN THE
NORTHERN FORECAST AREA AFTER MIDNIGHT. MESO-ETA HANDLING THIS WEATHER
SCENARIO BEST...AND WILL ADVERTISE A LIKELY POP IN THE NORTH/
NORTHEAST FORECAST AREA LATE TONIGHT AND EARLY TUESDAY. AFTER
04/12Z...EXPECT THIS SYSTEM TO RAPIDLY DECAY...AND WILL ADVERTISE
SKIES AS BECOMING PARTLY CLOUDY DURING THE AFTERNOON IN THE CENTRAL/
SOUTHERN FORECAST AREA. THERE WILL BE SOME AFTERNOON INSTABILITY
IN THIS REGION...AND WILL CONTINUE WITH A 50 POP.

THE PASSAGE OF THE H5 S/W LOOKS TO CIRCULATE DRIER MID AND UPPER
LVL AIR...AND WILL GO PARTLY CLOUDY FOR THE THIRD PERIOD. STILL...
CANNOT RULE OUT SCATTERED SHOWERS AND THUNDERSTORMS AS DEEP
NORTHWEST FLOW MAY ADVECT A WEAK DISTURBANCE OVER THE REGION.

THURSDAY...LOOKS TO BE THE BEST SPATIAL COVERAGE FOR PRECIPITATION
AS A STRONG COLD FRONT LOOKS TO GET INTO AND THROUGH THE FORECAST
AREA. MUCH DRIER AND MORE STABLE AIR NORTH OF THE FRONT WILL FILTER
IN...AND LOOKS TO SHUT OFF POP/S FOR MOST OF THE WEEKEND.

AS FOR TEMPERATURES...A BLEND WAS USED WHERE MORE SIGNIFICANT
DIFFERENCES WERE NOTED.

FCSTID = 4
CHA   72  88  70  87 /  50  50  30  50
TYS   71  87  69  84 /  50  50  30  50
TRI   68  84  66  82 /  60  60  30  50
OQT   70  87  68  84 /  50  50  30  50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:03 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton42 min
Jul 3, 2:15 PM EDTSevere Thunderstorm WarningMRXKnox30 min
Jul 3, 2:45 PM EDTFlash Flood WarningMRXCarter3 hr
Jul 3, 2:57 PM EDTSevere Thunderstorm WarningMRXPolk48 min

Nearby

Flash Flood Warnings in Virginia, 2001Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.